What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 3:24 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 3:24 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
424 PM EDT Fri Aug 18 2017
.SYNOPSIS...
A warm and humid air mass remains in place across the Mid-
Atlantic states this evening, but a cold front will arrive late
tonight and exit the region by Saturday afternoon. High
pressure builds in for Saturday night through early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Hot and humid air mass is place across the region this afternoon
with many locations seeing heat indices in the 105 - 110 range
and a few higher than that. A cold front, that stretches from
Central PA southward into the mountains of Eastern West Virginia
and Western North Carolina, will slowly push eastward tonight
and is expected to generate some showers and storms. Some of the
high resolution models blow up a very solid line of convection
along with the 12z NAM. The 12z GFS and ECMWF are less bullish
and have a more scattered to broken line of convection. For now
have increase pops a touch across northern portions of the CWA
where the lift is more organized and keep pops slightly slower
further to the south. There is a svr tstorm watch until 01z in
effect for the MD portion of the Delmarva. This is closer to the
better forcing and wind damage would be the biggest threat from
these storms as the directional shear is weak and the wind flow
aloft is only around 15 to 30 kts. The other hazard is the
potential for very heavy rain as precipitable water values are
over 2".
The front will slowly push sewd overnight and should be over the
VA Tidewater and NE NC by 12z Saturday. The threat for heavy
rain will continue through about 6z when the forcing really
weakens and the front sags toward Southern and Southeastern VA
and the axis of higher moisture gets pushed off the coast. So
expect to see the chances for rain gradually diminish during the
overnight hours.
For temperatures, another warm muggy night can be expected this
evening with most areas remaining in the mid to upper 70s
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
The models are still struggling on how much push is there to
get the front through the region on Saturday. With a strong
shortwave trough digging through the Ohio Valley, it makes sense
that the front will temporarily stall waiting for the shortwave
trough to move past. This should allow the front to finally get
south of the area and off the coast by Saturday evening. So
have kept a low chance for showers and afternoon storms over NE
Nc and the Tidewater area on Saturday.
High pressure builds into the area on Saturday night into Sunday
and lingers through Monday. Temperatures will be a couple
degrees cooler, but the humidity will be much less making for
more comfortable conditions.
For temperatures, highs on Saturday will still be in the upper
80s to the lower 90s and that will continue on Sunday and
Monday. But overnight lows Saturday night and Sunday night will
be cooler with readings in the upper 60s nw to low to mid 70s
se.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Sfc high pressure builds north of the area with stacked high
pressure residing off the Southeast Coast through Mon night. A
thermal trough develops in the lee of the Appalachians for
Tue/Tue night, and then a cold front is expected to track
through the area on Wed...exiting the coast Thu morning.
Conditions will become increasingly more humid ahead of the
front. Thunderstorm activity expected to become widely scattered
Tue as convection develops invof lee trough. The frontal passage
Wed/Wed night will provide a better focus for more organized
thunderstorms to occur. Lingering showers/storms possible far
SE VA/NE NC on Thu. Otherwise, cool Canadian high pressure
builds across the Midwest with dry conditions anticipated for
the Mid Atlantic Region Thu night-Fri night.
Highs Tue-Wed generally upper 80s to lower 90s; low-mid 80s
beaches. Highs Thu/Fri low-mid 80s; mid-upper 70s beaches.
Lows Mon-Tue nights generally 70-75F. Lows Wed night
mid-upper 60s NW to 70-75F SE. Lows Thu/Fri nights around
60F NW to around 70F SE.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Early morning stratus has burned off with cu developing across
much of the region at 18Z. Developing showers/tstms SE of KORF
should move offshore before 1830Z, but have included VCSH there
in the 18Z-19Z time frame. Radar suggests tstms SE of KECG will
remain far enough SE of the terminal to not be an issue, but
will continue to closely monitor.
A cold front approaching the region this afternoon/evening will
initiate shower/tstm development W/NW of the area by 21Z, then
moving E/ESE into the region through 03Z. The potential for
MVFR/IFR conditions exists as tstms will produce heavy
rainfall, but uncertainty of exact timing precludes adding too
much specificity to the 18Z TAFs. Have added VCTS to KPHF/KORF
since hi-res model guidance suggests decent tstm potential both
terminals after 01Z. Expect precipitation to wane after 08Z,
leaving generally VFR conditions for the remainder of the TAF
period.
Outlook: VFR conditions returns later Saturday through the
weekend as high pressure builds back into the region. Some
early morning fog possible both Sunday and Monday mornings.
&&
.MARINE...
A cold front approaches the region through this evening with
isolated to scattered thunderstorms developing along a weak
boundary along the Mid Atlantic Coast. Winds generally south
10-15kt the rest of today with locally higher gusts of 20-30kt
possible in thunderstorms. The front crosses the waters late
tonight with more widespread and organized thunderstorms
anticipated. Strong wind gusts above 30kt, heavy rainfall, and
frequent lightning will be the primary impacts. Seas 2-3ft build
to 3-4ft this evening and during the frontal passage later
tonight...subsiding closer to daybreak Sat morning. Waves will
average 1-3ft through tonight. Synoptic SCA conditions still not
anticipated tonight except with the thunderstorms associated
with the front. If any headlines are necessary, they can be
handled with short- fused MWS or SMW products.
Winds light and variable aob 10kt by mid-morning Sat through Sun
as the front stalls near the Mid Atlantic Coast. Winds become
more onshore Sun night into Mon as the front sags well south of
the area. Seas subsiding from 2-3ft Sat aftn to 2ft by late Sat
night through most of Tuesday. South winds Tue/Tue night as a
thermal trough develops inland with seas building to 2-3ft
Tue/3-4ft Tue night. Winds SW around 15kt Bay/ocean
Tue night/Wed as the next cold front is expected to cross the
region. Seas/waves average 2-3ft. Winds N-NE aob 15kt behind
front Thu/Fri. Seas 2-3ft/waves 1-2ft.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding is expected for areas adjacent to Ches
Bay invof Bishops Head late this evening. Water levels should
reach 3.5ft around high tide, which occurs at 1136 PM this
evening. Cambridge is expected to reach 3.1ft, thus remaining
below minor flooding thresholds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
Saturday for MDZ021>023.
NC...Heat Advisory until 8 PM EDT this evening for NCZ013>017-
030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ084-089-090-
093-095>098-523>525.
MARINE...None.
&&
SYNOPSIS...ESS
NEAR TERM...ESS
SHORT TERM...ESS
LONG TERM...BMD
AVIATION...MAM/WRS
MARINE...BMD
TIDES/COASTAL FLOODING...BMDHazardous weather outlook, Aug 18, 1:37 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
237 PM EDT Fri Aug 18 2017
NCZ013>017-030>032-VAZ084-089-090-093-095>098-523>525-191845-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Gloucester-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
237 PM EDT Fri Aug 18 2017
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are possible late this afternoon into this
evening. Some of the storms may produce strong gusty winds...
frequent lightning...and heavy downpours.
In addition, heat index values between 105 and 109 will be common
across the region into early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012-102-VAZ060-065>067-079>082-086>088-092-099-100-191845-
Northampton-Eastern Currituck-Prince Edward-Mecklenburg-Lunenburg-
Nottoway-Brunswick-Dinwiddie-Prince George-Charles City-Mathews-
Greensville-Sussex-Southampton-Accomack-
237 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are possible late this afternoon into this
evening. Some of the storms may produce strong gusty winds...
frequent lightning...and heavy downpours.
In addition...hot and very humid conditions will persist through
early this evening. Heat index values will be around 100 to 104
degrees into early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-061-062-064-068-069-075>078-083-085-509>522-191845-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-New Kent-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
237 PM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for severe thunderstorms today across the
outlook area. Scattered to numerous thunderstorms are expected,
mainly during the late afternoon and evening hours. The main threats
will be damaging winds, frequent lightning and locally heavy
rainfall.
In addition...hot and humid conditions are expected. Heat index
values will be in the 98 to 104 degree range through early this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-191845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
237 PM EDT Fri Aug 18 2017
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a slight risk for severe thunderstorms today across the
outlook area. Scattered to numerous thunderstorms are expected,
mainly during the late afternoon and evening hours. The main threats
will be damaging winds, frequent lightning and locally heavy
rainfall.
In addition...hot and very humid conditions are expected. Heat index
values will be in the 97 to 104 degree range through early this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
wrs
In the hours before
Special weather statement, Aug 18, 2:11 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
311 PM EDT FRI AUG 18 2017
MDZ025-VAZ099-182000-
Maryland Beaches-Accomack-
311 PM EDT FRI AUG 18 2017
...THUNDERSTORMS WILL AFFECT NORTHERN ACCOMACK COUNTY...
At 309 PM EDT, radar indicated strong thunderstorms were located
from 10 miles southeast of Pocomoke City to 12 miles northeast of
Parksley. Movement was northeast at 25 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of up to 1 inch are possible with these storms.
these storms will remain over the Maryland Beaches and rural
portions of northeastern Accomack County, including the following
locations: Atlantic.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas. Lightning can strike
more than 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
LAT...LON 3788 7538 3790 7555 3802 7538 3801 7538
3803 7537 3803 7536 3804 7535 3804 7533
3805 7531 3807 7522
TIME...MOT...LOC 1909Z 231DEG 23KT 3796 7543 3790 7549
wrsSpecial weather statement, Aug 18, 2:38 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT FRI AUG 18 2017
VAZ098-182015-
Virginia Beach-
338 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT THE VIRGINIA BEACH
OCEANFRONT...
At 336 PM EDT, a strong thunderstorm was located near Princess
Anne, or near Virginia Beach, moving northeast at 20 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
This storm will affect the following locations: Rudee Heights, Dam
Neck, Macons Corner, Sigma and Sandbridge Beach.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3671 7599 3679 7604 3687 7597 3672 7592
TIME...MOT...LOC 1936Z 237DEG 19KT 3676 7598
wrs
Special weather statement, Aug 18, 3:18 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
418 PM EDT FRI AUG 18 2017
NCZ030-182100-
Bertie-
418 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERTIE COUNTY...
At 417 PM EDT, a strong thunderstorm was located near Plymouth,
moving northeast at 15 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
This storm will remain over mainly rural areas of southern Bertie
County, including the following locations: Merry Hill, Midway,
Woodard and Edenhouse.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3593 7691 3611 7677 3602 7668 3601 7669
3600 7668 3599 7669 3589 7685
TIME...MOT...LOC 2017Z 221DEG 13KT 3592 7684
wrsSpecial weather statement, Aug 18, 5:01 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
601 PM EDT FRI AUG 18 2017
VAZ060-061-182245-
Cumberland-Prince Edward-
601 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUMBERLAND AND
CENTRAL PRINCE EDWARD COUNTIES...
At 600 PM EDT, a strong thunderstorm was located over Hampden Sydney,
moving east at 25 mph.
Wind gusts of around 30 mph are possible with this storm.
Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Prospect, Rice, Raines Tavern, Briery Creek Lake, Tuggle,
Prince Edward Station, Angola, Allens Mill, Burkes Tavern, Moran,
Kingsville, Reeds, Prince Edward Lake, Stoddert, Worsham and Twin
Lakes State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3736 7858 3736 7856 3735 7855 3735 7854
3733 7851 3733 7849 3734 7849 3733 7847
3738 7843 3742 7820 3739 7822 3737 7824
3730 7823 3717 7824 3719 7860
TIME...MOT...LOC 2200Z 266DEG 22KT 3728 7847
joSpecial weather statement, Aug 18, 5:37 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
637 PM EDT FRI AUG 18 2017
VAZ062-064-075-510-511-521-182330-
Goochland-Western Hanover-Westmoreland-Western Essex-Caroline-Eastern
Louisa-
637 PM EDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LOUISA...
NORTHWESTERN GOOCHLAND...CAROLINE...NORTHWESTERN WESTMORELAND...
NORTHWESTERN HANOVER AND NORTHWESTERN ESSEX COUNTIES...
At 637 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Massaponax to near Gum Spring.
Movement was northeast at 35 mph.
Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Colonial Beach, Bowling Green, Mineral, Hadensville, Milford, Port
Royal, Gum Spring, Ladysmith, Bumpass, Kings Dominion, Montpelier,
Fort A.p. Hill, Chilesburg, Orchid, Golansville, Potomac Beach,
Guinea, Corbin, Gum Tree and Supply.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3826 7696 3821 7696 3820 7699 3820 7694
3781 7740 3774 7814 3810 7785 3805 7775
3802 7775 3799 7764 3825 7737 3822 7728
3825 7727 3825 7723 3823 7725 3819 7725
3820 7722 3814 7708 3826 7705 3828 7698
TIME...MOT...LOC 2237Z 245DEG 30KT 3820 7740 3781 7792
DEROSASpecial weather statement, Aug 18, 5:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
639 PM EDT FRI AUG 18 2017
VAZ061-062-068-069-511-513-515-182345-
Goochland-Western Chesterfield-Western Henrico (Including the City of
Richmond)-Western Hanover-Powhatan-Amelia-Cumberland-
639 PM EDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHESTERFIELD...EASTERN CUMBERLAND...GOOCHLAND...NORTHWESTERN
HENRICO...WEST CENTRAL HANOVER...NORTHWESTERN AMELIA AND POWHATAN
COUNTIES AND THE CITY OF RICHMOND...
At 639 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to near Jetersville.
Movement was northeast at 30 mph.
Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Richmond, Powhatan, Goochland, Ashland, Randolph Macon College,
Tuckahoe, Moseley, Amelia Courthouse, Bon Air, University Of
Richmond, Hanover, Oilville, Manakin, Tobaccoville, Trenholm, Morven,
Macon, Sabot, Laurel and Wyndham.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3775 7811 3777 7790 3773 7780 3778 7777
3782 7741 3781 7742 3780 7739 3779 7739
3778 7740 3778 7737 3776 7737 3737 7767
3728 7818 3730 7823 3736 7824
TIME...MOT...LOC 2239Z 240DEG 26KT 3777 7774 3731 7818
DEROSA